Drug overdose calcium channel blocker: Causes, description, Treatment

General or Other | Emergency Medicine | Drug overdose calcium channel blocker (Disease)

Drug overdose calcium channel blocker: Description

Calcium Channel Blockers are used for treating high blood pressure, angina, and abnormal heart rhythms (for example, atrial fibrillation, paroxysmal supraventricular tachycardia).

They also may be used after a heart attack, particularly among patients who cannot tolerate beta-blocking drugs, have atrial fibrillation, or require treatment for their angina. Unlike beta blockers, CCBs have not been shown to reduce mortality or additional heart attacks after a heart attack.

CCBs are as effective as ACE inhibitors in reducing blood pressure, but they may not be as effective as ACE inhibitors in preventing the kidney failure caused by high blood pressure or diabetes.

When diltiazem (Cardizem) or verapamil (Calan, Isoptin) are given to individuals with heart failure, symptoms of heart failure may worsen because these drugs reduce the ability of the heart to pump blood. Symptoms of overdose of CCB include: confusion, low blood pressure, slow heart rate, fainting, breathing problems, coma, seizure, death.

Causes and Risk factors

The most common side effects of CCBs are constipation, nausea, headache, rash, edema (swelling of the legs with fluid), low blood pressure, drowsiness, and dizziness. Liver dysfunction and over growth of gums may also occur.

Overdoses can occur accidentally or intentionally, Severe overdoses can result in very low blood pressures, slow heart rates and death. Common drugs in this class are: Amlodipine (Norvasc), Diltiazem (Cardizem, Dilacor), Nifedipine (Adalat, Procardia), Verapamil (Calan, Isoptin, Verelan). Accidental ingestion of even one pill in an infant can by very serious and lead to death requiring immediate medial attention

Leave a Reply

Your email address will not be published.